Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 195, NWS Mobile, AL

July 21, 2000Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 21, 2000, 2:27 PM CDT for Covington County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 2:27 PM CDT (19:27 UTC)
Expired
Jul 21, 2000, 3:15 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Covington County, AL

What was reported inside it

TimeReportWhereRemark
Jul 21, 2:35 PM CDTThunderstorm Wind 60 EOpp, ALSeveral trees blown down around Opp, Andalusia and near Heath.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 7.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1831 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WUUS54 KMOB 211927
SVRMOB
ALC039-212015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
227 PM CDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN ALABAMA
  
  THIS INCLUDES THE CITIES OF OPP AND ANDALUSIA.

* UNTIL 315 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS BETWEEN ANDALUSIA AND OPP...FAIRLY 
STATIONARY IN MOVEMENT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR 
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MOBILE.

LAT...LON 3136 8649 3114 8644 3117 8619 3143 8619

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:08 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 21, 1:08 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
108 PM CDT FRI JUL 21 2000

LATEST SURFACE DATA SHOWS A NEED TO ADJUST MAX AFTERNOON
TEMPERATURES IN SOUTHERN ZONES.  WILL ALSO WORD FOR SECONDARY
TEMPERATURES IN THE 80S AND GUSTY IN AND NEAR STORMS.  WILL
ALSO BOOST COASTAL POPS TO LIKELY GIVEN LATEST RADAR TRENDS AND
NORTHWESTWARD PROPAGATING OUTFLOW BOUNDARY FROM OPEN GULF CONVECTION.
WILL ALSO DROP HEAT ADVISORIES ALONG THE COAST GIVEN COVERAGE OF
STORMS AND CLOUDINESS.

WILL ALSO DROP FIRE WEATHER WATCHES GIVEN TEMPERATURE DEWPOINT
SPREADS ABOVE CRITICAL THRESHOLDS AND EXPECTED ONSET OF
THUNDERSTORMS AREAWIDE THROUGH THE COURSE OF THE AFTERNOON. UPDATES
OUT SHORTLY. 10

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 21, 11:20 AM CDT, 3 hours 7 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-221230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1120 AM CDT FRI JUL 21 2000

...SEVERE THUNDERSTORMS POSSIBLE TODAY INTO EARLY THIS EVENING...
...STRESSFUL HEAT CONTINUES TODAY OUTSIDE OF THUNDERSTORMS...

AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST OUT OF ARKANSAS INTO
CENTRAL MISSISSIPPI TONIGHT.  A STATIONARY FRONTAL ZONE WAS DRAPED
OVER THE SOUTHEAST U.S. FROM JACKSON MS EAST TO MACON GA.  AS THE
UPPER SYSTEM INTERACTS WITH THE FRONT AND A COASTAL SEA BREEZE
BOUNDARY...THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE DURING
THE COURSE OF THE DAY.  NUMEROUS STORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEAST MS AND INTERIOR SW AL...SPREADING SOUTHEAST AROUND 30
MPH INTO THE COASTAL SECTIONS OF AL AND NORTHWEST FL INTO THE
EVENING.

THE AIRMASS IS EXTREMELY UNSTABLE OVER THE GULF COAST AND WILL
BECOME INCREASINGLY MOIST WITH TIME.  THE STORM PREDICTION CENTER IN
NORMAN OKLAHOMA HAS PLACED THE ENTIRE REGION UNDER A SLIGHT RISK OF
SEVERE STORMS.  DAMAGING DOWNBURST WINDS ARE THE MAIN THREAT.

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SEVERE STORM
SPOTTERS SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND EVENING.

AFTERNOON HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 105 TO
110 DEGREE RANGE TODAY.  DRINK PLENTY OF WATER...WEAR LIGHT COLORED
CLOTHING AND TAKE FREQUENT BREAKS WHEN OUTDOORS TO AVOID HEAT
RELATED STRESS.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/MOB
Local storm report, Jul 21, 1:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
145 PM CDT FRI JUL 21 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    8 E LOXLEY                AL   1.00 INCH HAIL
07/21/00   BALDWIN                        HAIL COVERED INTERSTATE
                                          65. A FEW TREE LIMBS WERE
                                          ALSO BLOWN DOyWN.

JFG

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:31 PM CDTSevere Thunderstorm WarningMOBBaldwin29 min
Jul 21, 12:55 PM CDTSevere Thunderstorm WarningMOBBaldwin50 min
Jul 21, 2:01 PM CDTSevere Thunderstorm WarningMOBMobile29 min
Jul 21, 2:35 PM CDTSevere Thunderstorm WarningMOBBaldwin40 min
Jul 21, 2:44 PM CDTSevere Thunderstorm WarningMOBMobile46 min
Jul 21, 3:29 PM CDTSevere Thunderstorm WarningMOBMobile31 min
Jul 21, 3:44 PM CDTSevere Thunderstorm WarningMOBBaldwin46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.